Family and Caregiver Schizophrenia Discussion Forum

Seroquel taper causing withdrawal

Hi all,
My 27 year old son diagnosed sza is on Seroquel and risperidone. He also takes lithium and epival. He recently developed severe palpitations and the pdoc decided to taper the Seroquel which is being done over the last few weeks. He seemed ok for a few days but the last 3 days his symptoms are getting worse. His language is aggressive and he’s not engaging much with us. He’s afraid to leave the house.
My question is, could this be a relapse or is it severe withdrawal because of Seroquel tapering? We can’t go back to titrating up the AP because this AP never really helped him. It’s a scary situation we are in right now. His pdoc is on vacation and we are lost😞

If someone has gone through something like this with meds withdrawal please I would like to hear about what you did.

Thanks!

Yes, @Terra, exactly the same thing here. My son was discharged from a hospital recently on 800 mg of Seroquel. We tried to taper, but when it got to 400 he started acting aggressive and/or delusional, I can’t remember which. He was put on 20 mg of olanzapine and 600 mg of Seroquel. The olanzapine has helped a good bit, I think. Still hears voices, but the aggressiveness is gone and I think the voices may be slowly getting better.

Were the palpitations heart rhythm problems, which is a known side-effect of quetiapine?

I’m hoping that my son can do olanzapine monotherapy.

If you look at https://family.schizophrenia.com/t/polypharmacy-vs-monotherapy/11131/4 you’ll see that risperidone + quetiapine is better than risperidone alone, so the psychiatrist may have known that, but of course the quetiapine had to be stopped because of the palpitations.

https://family.schizophrenia.com/t/polypharmacy-vs-monotherapy/11131/4 may or may not be helpful in choosing antipsychotics to try if a change is needed.

How long is the pdoc gone for? If for a long time maybe you could find another if it’s an emergency.